Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 56, NWS Salt Lake City, UT

August 25, 2023Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 25, 2023, 5:27 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 5:27 PM MDT (23:27 UTC)
Expired
Aug 25, 2023, 11:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 92 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS55 KSLC 252327
FFWSLC
UTC025-260530-
/O.NEW.KSLC.FF.W.0056.230825T2327Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
527 PM MDT Fri Aug 25 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 1130 PM MDT Friday.

* At 527 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain 
  fell within the headwaters of the Paria River. This is expected to 
  produce a flood wave which will move down the Paria River through 
  the evening hours, likely passing under Highway 89 between 10 and 
  11 PM.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  the Paria River in Central Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
      3733 11203 3743 11216 3750 11194 3745 11192
      3723 11192 3700 11185

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
645 
WGUS75 KSLC 260229
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
829 PM MDT Fri Aug 25 2023

UTC025-260530-
/O.CON.KSLC.FF.W.0056.000000T0000Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
829 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 829 PM MDT, Doppler radar indicated 1 to 1.5 inches of rain fell 
within the headwaters of the Paria River. This has produced a flood 
wave which will continue down the Paria River through late evening, 
likely passing under Highway 89 between 10 and 11 PM.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  the Paria River in Central Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
      3733 11203 3743 11216 3750 11194 3745 11192
      3723 11192 3700 11185

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
270 
WGUS75 KSLC 260532
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1132 PM MDT Fri Aug 25 2023

UTC025-260542-
/O.EXP.KSLC.FF.W.0056.000000T0000Z-230826T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1132 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL KANE COUNTY...

While the heavy rain has ended, the Paria River will continue to see 
elevated flows into Saturday morning.  Use extreme caution in this 
area, particularly through the Paria Narrows area.

LAT...LON 3700 11187 3705 11189 3712 11193 3722 11195
      3733 11203 3743 11216 3750 11194 3745 11192
      3723 11192 3700 11185

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:42 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 25, 3:42 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
342 PM MDT Fri Aug 25 2023

.SYNOPSIS...A warming and drying trend is expected Saturday into
early next week, with the potential for another monsoon surge
later in the week.

&&

.SHORT TERM (Through 12Z Sunday)...Lingering moisture
characterized by GOES-derived PW values in the 0.75 to 1 inch
range, and dew points in the 50s, remains across the forecast
area this afternoon. Mid level height rises coupled with somewhat
marginal mid level lapse rates near 7 C/km have limited
convection through mid afternoon, however over the last hour have
seen scattered convection spreading off the higher terrain toward
Capitol Reef as well as the Grand Staircase areas. Given the ample
moisture and slow storm motions, very heavy rainfall will be
possible with these storms through the remainder of the afternoon
and evening.

Little change in the overall pattern is expected Saturday, as
lingering moisture again supports scattered afternoon convection
initially over the higher terrain, but eventually spreading into
areas near Capitol Reef, the San Rafael Swell and the Grand
Staircase region. As such have maintained higher PoPs over these
areas, along with a Probable flash flood potential for Capitol
Reef.

.LONG TERM (After 12Z Sunday)...The synoptic pattern will remain
fairly stagnant through midweek as a ridge over the desert southwest
brings mostly dry and hot weather to the entire CWA. Low pressure
off the PNW coast will continue to meander before eventually
progressing inland. This will help to dislodge the aforementioned
ridge and bring back more of a troughing pattern to the west that
will lead to a moist southwesterly flow and cooler temperatures.

There is good agreement amongst ensemble members in regards to the
upcoming pattern. As a low sits off the PNW coast and a ridge over
the desert southwest a dry westerly flow will prevail over the CWA.
This will lead to temperatures 5-10 degrees above average, with
temperatures peaking on Tuesday in the mid 90s for most valley
locations with low 100s in lower Washington county.

Wednesday is a transition day as the low off the PNW coast moves
inland bringing temperatures back to near normal across the
northern CWA, but temperatures will remain elevated across
southern Utah. As this low moves onshore it will phase back in
with the mean flow and setup a trough across the western CONUS
while dislocating the ridge. Our CWA will be on the eastern side
of this trough. As such, increased southwesterly flow will advect
moisture back into the region leading to afternoon convection
Thursday and Friday. Additionally, temperatures will cool back
down to near normal.

&&

.AVIATION...KSLC...Northwest winds will switch to the southeast
between 03-04Z, with VFR conditions prevailing through the TAF
period.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR and mostly diurnal
winds are expected through the TAF period. Scattered showers and
thunderstorms will persist through early evening, mainly east of
I-15. Temporary MVFR visibility in heavy rain, and gusty erratic
winds will be possible with these storms.

&&

.FIRE WEATHER...Lingering moisture across the region continues to
result in elevated humidity values this afternoon, and will again
allow for good to excellent humidity recovery tonight. Despite
this moisture, the airmass remains fairly stable which is limiting
the coverage of showers and thunderstorms this afternoon.
Isolated to widely scattered showers and thunderstorms will linger
into the evening hours, and locally heavy rain is possible with
any storms which do persist.

High pressure will slowly build across the region bringing a
gradual warming and drying trend beginning Saturday, and continuing
through early next week. Lingering moisture will again allow for
afternoon and evening showers and thunderstorms capable of
producing wetting rainfall Saturday, with the threat decreasing
on Sunday. Southwesterly flow will increase Tuesday and continue
into Wednesday, as a series of weak weather systems brush by
the area to the north. This will result in locally breezy
conditions across western valleys, while daytime humidity values
fall into the teens.  By Thursday another surge of monsoon
moisture will spread across the region, and remain in place
through much of Labor Day weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:19 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 25, 3:51 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 25, 4:01 PM MDTFlash Flood Warning Considerable damage threatSLCWayne3 hr

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.